You are here:

Family, Internal Medicine, General Medical Questions/Lower chest pain after flu symptoms this week


I had flu symptoms earlier in the week, severe headache, 100.5 fever oral, fatigue, nasal/back of throat sore with stuffiness and drainage.  I have a mental assessment of how bad it is --A. Bad enough to sit in the E.R. for hours or B. Not bad enough to sit in the E.R. for hours-- and this was not bad enough.  I thought I slept it off pretty good and went back to work then yesterday the cold burning feeling on breathing in started, the almost pneumonia feeling but no fever since yesterday.  I have been taking aspirin/tylenol at alternate intervals though so I can't determine if I WOULD have a fever without taking the NSAIDs.  Anyway, this morning, I started having these horrible waves of crampy aches on the front of my chest just below where my rib cage comes together about 3-4 inches above my navel.  That area is very tender to touch.  It was bad enough to wake me up.  I thought I might be hungry or that it was indigestion so I ate a small bowl of cereal with milk to calm my stomach and took an aspirin with it and it seemed to subside temporarily.  I laid back down and fell back asleep for 2 more hours and the pain started again.  Changing positions in bed didn't help and now sitting up, I feel a little better but pretty fatigued.  When I first got up out of bed earlier and now, the pain was coming in waves and at the worst, I'd have to buckle over and brace the kitchen counter until the wave subsided.  I feel slightly better at the moment but that area just below the rib cage is still tender to touch.  I don't know what all is in that area, xiphoid process, diaphragm, etc?  I have to go to work, don't want to miss work.  If this still continues when I get off work, my only option will be the E.R.   Any advice?

given your symptoms.... asumming you are young and healthy.... I would switch to tylenol and add in some zantac or prilosec for the stomach.... it isn't unusual to get some stomach issues with these virus' and you may have also irritated it with aspirin.....

Family, Internal Medicine, General Medical Questions

All Answers

Answers by Expert:

Ask Experts


Robert Borucki


I am an expert in Family Medicine and Emergency Medicine.


I am trained and boarded in Family Medicine and have also worked extensively in emergency medicine for over 10 years.

BA in Natural Sciences; MD in 1986\borucki

©2016 All rights reserved.